Alert archive / South Dakota / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 59, NWS Sioux Falls, SD

July 13, 2019Minnehaha County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 13, 2019, 4:59 PM CDT for Minnehaha County, South Dakota. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 13, 2019, 4:59 PM CDT (21:59 UTC)
Expired
Jul 13, 2019, 5:30 PM CDT
In force
31 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Minnehaha County, SD

The radar

The Sioux Falls radar (KFSD), 25 km from the middle of the area, began a volume at 22:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 10.0 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2019-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 330 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2019-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
330 J/kg
Mixed-layer CIN
-150 J/kg
Mixed-layer LCL
1503 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
92 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

240 
WUUS53 KFSD 132159
SVRFSD
SDC099-132230-
/O.NEW.KFSD.SV.W.0059.190713T2159Z-190713T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
459 PM CDT Sat Jul 13 2019

The National Weather Service in Sioux Falls has issued a

* Severe Thunderstorm Warning for...
  Northwestern Minnehaha County in southeastern South Dakota...

* Until 530 PM CDT.

* At 458 PM CDT, a severe thunderstorm was located over Colton, or 17
  miles southeast of Madison, moving southeast at 20 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Colton around 505 pm CDT.
  Crooks and Baltic around 525 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4380 9707 4385 9700 4374 9665 4362 9682
TIME...MOT...LOC 2158Z 305DEG 19KT 4378 9695 

HAIL...<.75IN
WIND...60MPH
 
$$

Chapman
2 follow-up statements
460 
WWUS53 KFSD 132216
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
516 PM CDT Sat Jul 13 2019

SDC099-132230-
/O.CON.KFSD.SV.W.0059.000000T0000Z-190713T2230Z/
Minnehaha SD-
516 PM CDT Sat Jul 13 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR NORTH CENTRAL MINNEHAHA COUNTY...

At 515 PM CDT, a severe thunderstorm was located near Crooks, or 13
miles north of Sioux Falls, moving southeast at 25 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

This severe storm will be near...
  Areas between Crooks and Baltic around 525 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4376 9698 4383 9695 4374 9665 4362 9682
TIME...MOT...LOC 2215Z 301DEG 20KT 4373 9683 

HAIL...<.75IN
WIND...60MPH
 
$$

Chapman
725 
WWUS53 KFSD 132226
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
526 PM CDT Sat Jul 13 2019

SDC099-132236-
/O.EXP.KFSD.SV.W.0059.000000T0000Z-190713T2230Z/
Minnehaha SD-
526 PM CDT Sat Jul 13 2019

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL MINNEHAHA COUNTY
WILL EXPIRE AT 530 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However, gusty 
winds are still possible with this thunderstorm.

LAT...LON 4376 9698 4383 9695 4374 9665 4362 9682
TIME...MOT...LOC 2226Z 305DEG 19KT 4370 9677 

$$

Chapman

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 2:35 PM CDT, 2 hours 24 minutes earlier.

Area forecast discussion, Jul 13, 2:35 PM CDT, 2 hours 24 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
235 PM CDT Sat Jul 13 2019

.SHORT TERM...(This Evening through Sunday)
Issued at 233 PM CDT Sat Jul 13 2019

Towering cumulus working into western Beadle County as of 19Z ahead
of weak shortwave moving from central South Dakota into southwestern
Minnesota.  As the short wave moves east, could see isolated to
scattered storms develop.  With slightly stronger shear in the 700-
500 mb layer, 0-6 km bulk shear values are 30-35 knots. This
combined with 3500-4000 J/kg of weakly capped surface based CAPE
will create the potential for large hail and damaging winds through
the early evening hours.

Once the weak short wave moves through the area, expect overnight
period to be fairly quiet.  Southerly flow at 925 hpa increases
slightly through the overnight with heat and humidity building north
into the area.  With heating during the day on Sunday, should see
temperatures warm into the 90s.  Concern with cloud cover impacting
heating a bit, especially in the north as another shortwave moves
east along the North/South Dakota border. There is the potential for
additional storms with this disturbance, but should mainly be
focused north of the forecast area. With adequate heating and dew
points in the 70s, am concerned about the potential for areas along
and west of the James to reach heat advisory criteria. Considered a
heat headline, but through collaboration, opted to hold off for now.

.LONG TERM...(Sunday Night through Saturday)
Issued at 233 PM CDT Sat Jul 13 2019

Upper ridge expands a bit on Monday, and could see more heat
advisory conditions, especially along and west of I-29.  A boundary
associated with a wave moving across southern Canada will approach
Monday night and linger through much of the week.  Depending on he
location of the boundary, there are sporadic chances of
thunderstorms throughout the remainder of the week, with hot and
humid conditions continuing.  High temperatures look to be near 90,
with lows near 70.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1228 PM CDT Sat Jul 13 2019

VFR conditions are expected through the TAF period. A few showers
and thunderstorms are possible along Highway 14 in east central
South Dakota and southwest Minnesota. This activity could impact
KHON later this afternoon.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...BT
LONG TERM...BT
AVIATION...05
Hazardous weather outlook, Jul 13, 12:35 PM CDT, 4 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
1235 PM CDT Sat Jul 13 2019

IAZ001>003-013-014-MNZ071-072-080-081-089-090-097-098-SDZ038>040-
052>062-141745-
Lyon-Osceola-Dickinson-O'Brien-Clay-Lincoln-Murray-Cottonwood-
Nobles-Jackson-Pipestone-Rock-Beadle-Kingsbury-Brookings-Jerauld-
Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-
Minnehaha-
1235 PM CDT Sat Jul 13 2019

This Hazardous Weather Outlook is for portions of northwest Iowa,
southwest Minnesota, central South Dakota, east central South
Dakota, south central South Dakota, and southeast South Dakota.

.DAY ONE...This Afternoon and Tonight

Isolated strong to potentially severe storms may develop in areas
along and north of Interstate 90 this afternoon and early
evening. The main risks will be hail up to the size of golfballs
and 60 mph winds.

Heat index values Saturday afternoon will average between 90 and
98 degrees.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Heat index readings will climb between 95-105 degrees beginning
Sunday and continuing through Thursday. Occasional thunderstorm
chances will remain in the forecast, especially late Monday,
Tuesday, and Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible after 3 PM.

IAZ012-020>022-031-032-NEZ013-014-SDZ050-063>071-141745-
Sioux-Plymouth-Cherokee-Buena Vista-Woodbury-Ida-Dixon-Dakota-
Gregory-Charles Mix-Douglas-Hutchinson-Turner-Lincoln-Bon Homme-
Yankton-Clay-Union-
1235 PM CDT Sat Jul 13 2019

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, northeast Nebraska, south central South
Dakota, and southeast South Dakota.

.DAY ONE...This Afternoon and Tonight

Isolated storms are possible this evening. A strong storm or two
could produce large hail or strong gusty winds.

Heat index values Saturday afternoon will average between 90 and
98 degrees.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Heat index readings will climb between 95-105 degrees beginning
Sunday and continuing through Thursday. Occasional thunderstorm
chances will remain in the forecast, especially late Monday,
Tuesday, and Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 7:00 AM CDTSevere Thunderstorm WarningFSDMinnehaha30 min
Jul 13, 7:21 AM CDTSevere Thunderstorm WarningFSDBeadle, Jerauld39 min
Jul 13, 7:56 AM CDTSevere Thunderstorm WarningFSDBeadle, Jerauld, Sanborn34 min
Jul 13, 8:21 AM CDTSevere Thunderstorm WarningFSDAurora, Beadle, Davison, Jerauld, Miner, Sanborn39 min
Jul 13, 5:47 PM CDTSevere Thunderstorm WarningFSDBeadle43 min
Jul 13, 6:22 PM CDTSevere Thunderstorm WarningFSDBeadle38 min
Jul 13, 6:56 PM CDTSevere Thunderstorm WarningFSDBeadle, Kingsbury, Miner, Sanborn49 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.